Tornadoes · United States · Illinois · 2021
EF0 tornado, Dunkel, Illinois, May 6, 2021
This EF0 tornado ran 0.2 miles across Christian County on May 6, 2021, touching down at 2:11 PM CDT and reaching 20 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 6, 2021
- Touchdown
- 2:11 PM CDT (19:11 UTC)
- Lifted
- 2:12 PM CDT (19:12 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Christian County
- Touchdown point
- 39.486, -89.064
- Lift-off point
- 39.488, -89.067
- Record number
- 2105061311-01
The damage survey
4 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 76 mph.
- Beginning of tornado track
- Siding on west side peeled off with dirt splattered on siding.
- Several large branches broken out.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front triggered a broken line of strong to severe thunderstorms across south-central Illinois during the afternoon of May 6th. Four brief tornado touchdowns occurred with the stronger cells, including one that did minor damage to a property just southwest of Assumption in Christian County. Other thunderstorms dropped hail as large as quarters and produced minor wind damage.
A tornado touched down in a field 2.6 miles southwest of Assumption at 2:11 PM CDT. The tornado tracked southeastward and quickly dissipated by about 2:12 PM CDT on the edge of a property. Several trees were damaged near the property line, a hole was punched into a roof by a falling tree limb, and the siding was partially ripped off one building.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:17 UTC | 19:24 UTC | Tornado Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:19 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 6, 11:56 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 6, 11:56 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1156 AM CDT Thu May 6 2021 .SYNOPSIS... Issued at 343 AM CDT Thu May 6 2021 A weak disturbance will trigger scattered showers and thunderstorms across central Illinois today. High temperatures will mainly be in the upper 50s and lower 60s, with middle 60s south of the I-70 corridor. && .UPDATE... Issued at 1011 AM CDT Thu May 6 2021 As of 1000 AM CDT, low pressure is centered near PIA with a cold front stretching south across IJX then towards south central MO. Partial clearing had occurred across portions of east central MO and convective initiation is ongoing along the front in this area. Latest RAP suggests that we could see 500-1000 J/kg MLCAPE developing in this area and adjacent areas that see clearing over the next few hours, including into portions of central Illinois. Will need to closely monitor amount of destabilization and convective trends as we head into the afternoon. Despite marginal dew points in the upper 40s to lower 50s, deep layer shear to around 30-35 kt and increasing 0-3km lapse rates in excess of 8 C/km will support at least an isolated severe threat for damaging winds. Any severe threat will end by mid to late this afternoon as the cold front exits to our east. && .SHORT TERM...(Today and tonight) ISSUED AT 343 AM CDT Thu May 6 2021 A short-wave trough noted on 08z/3am water vapor imagery over Minnesota/Iowa will spread scattered showers into west-central Illinois over the next couple of hours. While daytime instability will remain weak, NAM suggests MUCAPEs may reach 600-1000J/kg east of I-55 during peak heating. Given expected position of wave and its associated surface trough during this time, it appears showers/thunder will become most numerous across the E/SE KILX CWA during the afternoon. The precip will quickly shift into Indiana by early evening, followed by mostly clear and dry conditions tonight. .LONG TERM...(Friday through Wednesday) ISSUED AT 343 AM CDT Thu May 6 2021 High pressure will build into the Midwest on Friday: however, another weak short-wave pivoting southeastward through the region could potentially trigger isolated showers. While a few models produce spotty QPF, think synoptic subsidence and overall lack of deep-layer moisture will prevent precip development. Am therefore continuing the dry forecast with highs rising into the middle 60s across the board. Main weather story with this forecast package continues to be the potential for heavy rainfall over the coming weekend. 00z May 6 models are slowly coming into better agreement with the expected low track: however, their QPF fields are still considerably different. The GFS remains the northern outlier with the low tracking from southwest Kansas Saturday evening along the I-70 corridor into central Indiana by Sunday night. Meanwhile, both the ECMWF and GEM are further south with the low track...taking it across far southern Illinois on Sunday. Given the fact that heavy rainfall events have consistently set up further south than originally forecast all spring, am skeptical of the northern GFS solution. As a result, have trended the forecast toward the ECMWF/GEM. This places the heavy rain axis along the I-70 corridor...with amounts steadily decreasing further north. Showers will develop across the far S/SW CWA as early as Saturday afternoon, with the bulk of the rain spreading across the area Saturday night through Sunday. Showers will then taper off and come to an end Sunday night as the low tracks into the Ohio River Valley. Storm total rainfall will generally range from 1 to 2 inches across central Illinois, with the highest amounts in excess of 2 inches focused near the I-70 corridor. Once the rain departs, dry weather will return for Monday through Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1154 AM CDT Thu May 6 2021 A cold front is moving across central Illinois this hour with SW winds veering to the NW and becoming gusty. There is a chance for showers and storms to develop near the front, mainly at DEC and CMI, otherwise precip chances will diminish as winds turn NWerly. Skies are expected to clear overnight and winds will diminish. Breezy NW winds will resume mid to late Friday morning with gusts into the low to mid 20 kt range through the afternoon. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Deubelbeiss SYNOPSIS...Barnes SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Deubelbeiss
Hazardous weather outlook, May 6, 11:30 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1130 AM CDT Thu May 6 2021 ILZ027>031-036-071630- Fulton-Knox-Marshall-Peoria-Stark-Woodford- 1130 AM CDT Thu May 6 2021 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Thunderstorms are possible Saturday into Sunday. At this time, the risk for severe storms is low, though lightning hazards will exist. Moderate to heavy rainfall is expected this weekend with 1-1.5" of rain currently forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ037-038-040>057-071630- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott- Tazewell-Vermilion- 1130 AM CDT Thu May 6 2021 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated storms are possible this afternoon. Severe weather is not expected, but the threat for lightning exists. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Thunderstorms are possible Saturday into Sunday. At this time, the risk for severe storms is low, though lightning hazards will exist. Moderate to heavy rainfall is expected this weekend with 1-2" of rain currently forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ061>063-066>068-071>073-071630- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- Shelby- 1130 AM CDT Thu May 6 2021 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated strong to severe storms are possible this afternoon. Primary hazards are large hail, damaging winds gusts, and lightning. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Thunderstorms are possible Saturday into Sunday. At this time, the risk for severe storms is low, though lightning hazards will exist. Moderate to heavy rainfall is expected this weekend with 1.5-2" of rain currently forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through about 6 PM this evening. NMB
In the hours before
Special weather statement, May 6, 1:10 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lincoln IL
110 PM CDT Thu May 6 2021
ILZ071-061845-
Clay-
110 PM CDT Thu May 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND CLAY
COUNTIES UNTIL 145 PM CDT...
At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Louisville, or 9 miles northwest of Flora, moving east at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Flora, Louisville, Clay City, Xenia, Iola, Sailor Springs and
Oskaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 8847 3861 8869 3884 8870 3881 8826
3873 8826 3873 8829 3869 8829 3866 8827
3863 8830 3860 8825 3860 8845
TIME...MOT...LOC 1809Z 277DEG 36KT 3876 8860
25Local storm report, May 6, 1:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
134 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 3 ENE XENIA 38.65N 88.58W
05/06/2021 E1.00 INCH CLAY IL PUBLIC
VIA COUNTY ESDA, QUARTER SIZE HAIL REPORTED
NEAR DOGWOOD RD AND OLD US 50.
&&
BMDSpecial weather statement, May 6, 2:09 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
209 PM CDT Thu May 6 2021
ILZ072-073-061945-
Richland-Lawrence-
209 PM CDT Thu May 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE AND
SOUTHEASTERN RICHLAND COUNTIES UNTIL 245 PM CDT...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parkersburg, or 9 miles south of Olney, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
St. Francisville, Parkersburg, Calhoun, Billett, Helena, Mount Carmel
Airport and Berryville.
LAT...LON 3869 8809 3869 8753 3868 8754 3866 8760
3865 8760 3864 8762 3861 8762 3859 8761
3859 8764 3858 8764 3857 8765 3857 8809
TIME...MOT...LOC 1908Z 269DEG 25KT 3860 8802
25The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
7.2 hours before the tornado, 84 km from the path. May 6, 2021.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -111 J/kg
- Surface CAPE
- 9 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.1 K/km
Lincoln, IL (KILX), 00:00Z
4.8 hours after it, 84 km from the path. May 7, 2021.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 76 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.0 K/km
The surface observations
Taylorville (TAZ), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:15 UTC | 60.8 | 50 | 260° 11 kt | 1017.3 | ||
| 17:35 UTC | 60.8 | 50 | 250° 12 kt | 15 | 1017.3 | |
| 17:55 UTC | 60.8 | 50 | 250° 10 kt | 1016.9 | ||
| 18:15 UTC | 62.6 | 51.8 | 240° 12 kt | 15 | 1016.3 | |
| 18:35 UTC | 64.4 | 50 | 250° 5 kt | 14 | 1015.9 | |
| 18:55 UTC | 59 | 50 | 340° 11 kt | 19 | 1016.3 | -TSRA |
| 19:15 UTC | 60.8 | 50 | 350° 22 kt | 27 | 1016.6 | |
| 19:35 UTC | 62.6 | 48.2 | 350° 21 kt | 31 | 1016.6 | VCTS |
| 19:55 UTC | 60.8 | 46.4 | 350° 20 kt | 29 | 1016.9 | |
| 20:15 UTC | 60.8 | 44.6 | 350° 23 kt | 31 | 1017.3 | |
| 20:35 UTC | 59 | 44.6 | 350° 26 kt | 30 | 1017.6 | |
| 20:55 UTC | 57.2 | 44.6 | 340° 21 kt | 30 | 1017.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 77 km away, was scanning. The volume nearest the touchdown began at 19:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:55 UTC | TORNADO | Assumption | Christian, IL | CORRECTS PREVIOUS TORNADO REPORT FROM ASSUMPTION. DAMAGE TO CHILDCARE FACILITY. LOCATED JUST SOUTH OF ASSUMPTION, MOVING SOUTHEAST. BRIEF TOUCHDOWN. |
| 19:11 UTC | TORNADO | Assumption | Christian, IL | CORRECTS PREVIOUS TORNADO REPORT FROM ASSUMPTION. CORRECTS PREVIOUS TORNADO REPORT FROM ASSUMPTION. DAMAGE TO CHILDCARE FACILITY. LOCATED JUST SOUTH OF ASSUMPTION, MOVING SOUTHEAST. BRIEF TOUCHDOWN. |
| 19:11 UTC | TORNADO | Assumption | Christian, IL | CORRECTS PREVIOUS TORNADO REPORT FROM ASSUMPTION. DAMAGE TO SCHOOL IN KEMMERER VILLAGE. LOCATED JUST SOUTH OF ASSUMPTION, MOVING SOUTHEAST. BRIEF TOUCHDOWN. |
| 19:11 UTC | TORNADO | Assumption | Christian, IL | LOCATED JUST SOUTH OF ASSUMPTION, MOVING SOUTHEAST. BRIEF TOUCHDOWN. |
| 19:21 UTC | FUNNEL CLOUD | 5 Sw Bethany | Moultrie, IL | PHOTO FROM SOCIAL MEDIA INDICATES IT IS ABOUT HALFWAY TO THE GROUND. |
| 19:29 UTC | FUNNEL CLOUD | Shelbyville | Shelby, IL | |
| 19:40 UTC | FUNNEL CLOUD | Findlay | Shelby, IL | HIGH BASED FUNNEL. |
| 20:07 UTC | HAIL 0.7 | 2 Ene Windsor | Moultrie, IL | DIME SIZE HAIL. CORRECTED LOCATION FROM 2 ENE HOOPESTON. |
| 20:10 UTC | FUNNEL CLOUD | Altamont | Effingham, IL | CLOSE TO TOUCHING THE GROUND. |
| 20:10 UTC | TORNADO | 2 S Altamont | Effingham, IL | BRIEF TOUCHDOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 6, 2021
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.